Case 5 – JOCR Oct – Dec 2011

Treatment Of Osteoporosis With Antiresoptive Agent, Alendronate; Warrants Careful Follow-Up

 

Sumit Kumar Jain1, Shuvendu Prosad Roy1, Onkar Nath Nagi1
1 Sir Ganga Ram Hospital, New Delhi , India

 

Address of correspondence
Dr. Shuvendu Prosad Roy, M.S. Orthopaedics
Clinical fellow, Joint replacement and Reconstruction Centre
Sir Ganga Ram HospitalE-mail : roy_sp27@yahoo.co.in

Abstract

Introduction: Alendronate is the most popular bisphosphonate used to prevent fragility fracture of postmenopausal osteoporosis. There is common belief among physicians that Alendronates are very safe without many side effects and they continue it for long time. Recent papers have shown that, some patients who are on this drug from a long period suffered a rare type of fracture. We are reporting a similar type of case for the first time from Indian subcontinent but with a different associated medical condition.

Case presentation: A 75 years old female presented with spontaneous fracture of right femur diaphysis. She was on alendronates for past six years. Her bone metabolic picture also revealed vitamin D insufficiency and secondary hyperparathyroidism.

Conclusion: Alendronate induced atypical fracture in association with secondary hyperparathyroidism is an unusual presentation which has not been reported in any of the case reports till date as per our knowledge. This type of presentation may need future investigation both for disease pathophysiology and future outcome in this type of fracture treatment.

Keywords: Osteoporosis, antiresoptive treatment, Pathological fracture